Skip to main content

Always read the label – MS drug Tecfidera sites possible liver damage (26/01/17)

Drug company Biogen has updated the possible side effects of MS drug Tecfidera, warning it may cause ‘significant liver injury’, which could require hospitalisation.

Liver injury has been reported in patients treated with Tecfidera in post-marketing studies. The onset can occur just a few days or several months after beginning a course of the drug.

A Biogen spokeswoman told Reuters there have been 14 cases of liver injury reported out of some 230,000 patients treated with Tecfidera.

These abnormalities were resolved once patients had stopped taking the medication, but in some cases required hospital care. None of the reported cases resulted in liver failure, liver transplant or death. 

Patients have been advised that their doctor should do blood tests to check their liver function before they begin taking Tecfidera and during treatment if needed. Patients should tell their doctor right away if they get any of the symptoms associated with liver problems during treatment.

Source: MS-UK (26/01/17)

Live Chat Software by Click4Assistance UK